Oklahoma, 2019

Flash Flood in Oklahoma, June 5, 2019

June 5, 2019 · NWS TSA · 1 event in 1 county or zone

Several rounds of thunderstorms moved across portions of eastern Oklahoma on the 3rd. Locally heavy rainfall of up to four inches occurred in places, which resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several rounds of thunderstorms moved across portions of eastern Oklahoma on the 3rd. Locally heavy rainfall of up to four inches occurred in places, which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 5, 2:01 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 5, 2:01 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
301 PM CDT Wed Jun 5 2019

.DISCUSSION...
Convection has gradually expanded in coverage this afternoon
across southeast OK/western AR in advance of weak southern stream
wave across TX. These slow movers have been very efficient
rainfall makers, with a few mesonet sites (and KFSM) reporting
rain rates around 1-2 inches per hour. Some small hail and gusty
winds will also be possible. Looking farther west, convection has
developed in areas west of SPS and agitated CU field suggests this
activity will develop into southwestern/central OK over the next
several hours. Will maintain chance PoPs areawide this
evening/overnight, although CAMS suggests that most of the
activity will weaken with the loss of heating.

Upper low currently across NM will into OK by tomorrow, with
shower/thunderstorms chances increasing during the afternoon. The
best chances should generally be along the northern and eastern
periphery of the upper system, which would put the highest PoPs
across most of northeast OK into northwest AR. Locally heavy
rainfall will remain the biggest concern given the slow movement
of storms and PW values running around 1.5-1.85 inches. Given the
expected scattered nature of the convection, will hold off on a
flash flood watch at this time, although evening/night shift will
need to re-evaluate.

Scattered showers/storms will persist into Thursday night near
the track of the upper system, with better chances shifting into
far eastern OK/western by Friday.

Upper low will finally get a kick east as a strong upper system
moves into the Pacific northwest. As the upper wave swings through
the northern/central Plains, a rather strong cold front will move
through later Sunday into Monday. This will bring a cooler and
less humid airmass to the region for early next week. Another
upper system and associated frontal system could bring our next
chance of showers/storms by mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  81  66  82 /  40  80  70  50
FSM   70  82  68  84 /  40  80  70  70
MLC   68  80  65  82 /  40  80  70  50
BVO   67  82  66  82 /  40  80  60  50
FYV   66  79  64  79 /  30  80  70  70
BYV   66  82  66  79 /  30  70  70  70
MKO   68  80  65  81 /  40  80  70  60
MIO   67  81  66  81 /  30  70  70  70
F10   67  79  65  81 /  40  80  70  50
HHW   69  81  67  83 /  40  70  60  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....18
Hazardous weather outlook, Jun 5, 12:41 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
141 PM CDT Wed Jun 5 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
141 PM CDT Wed Jun 5 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Showers and thunderstorms will remain scattered across west-
central Arkansas and southeast Oklahoma, mainly south of I-44
through the afternoon. Locally heavy rainfall will be possible
with the rapid of onset of flash flooding due to the already
saturated ground. A few strong storms remain possible into early
evening with marginally severe wind gusts to 50 mph and hail to
penny size.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
FRIDAY and Saturday...Thunderstorm Potential.
SUNDAY through Tuesday...No Hazards.

EXTENDED DISCUSSION...
An upper low over New Mexico will move east across the southern
Great Plains on Thursday. Thunderstorms will continue to increase
in number through the day along with the threat of heavy
rainfall and localized flash flooding. The overall threat of
storms will decrease over the weekend once the upper level system
exits the region.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecasts, especially in areas that
are still dealing with overland flooding. Lake levels remain well
above normal and any additional heavy rain may lead to increased
river levels.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 5, 11:59 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1259 PM CDT Wed Jun 5 2019

ARZ029-051815-
Sebastian AR-
1259 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEBASTIAN COUNTY UNTIL
115 PM CDT...

At 1259 PM CDT, a strong thunderstorm was located over Burnville,
moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Greenwood...                      Mansfield...
Huntington...                     Bloomer...
Excelsior...                      Washburn...
Burnville...                      Milltown...
Crossroads...                     Witcherville...
Dayton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3514 9414 3510 9414 3508 9420 3508 9422
      3506 9425 3506 9423 3505 9425 3520 9434
      3531 9414 3525 9408 3522 9408 3520 9406
      3520 9405 3521 9405 3519 9403 3514 9403
TIME...MOT...LOC 1759Z 238DEG 9KT 3517 9421
Special weather statement, Jun 5, 1:12 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
212 PM CDT Wed Jun 5 2019

ARZ019-020-029-052000-
Sebastian AR-Franklin AR-Crawford AR-
212 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...SOUTH
CENTRAL CRAWFORD AND NORTHERN SEBASTIAN COUNTIES UNTIL 300 PM CDT...

At 212 PM CDT, a strong thunderstorm was located over Fort Smith
Regional Airport, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Charleston...                     Greenwood...
Alma...                           Barling...
Lavaca...                         Dyer...
Bonanza...                        Bloomer...
Fort Smith Regional Airport...    Jenny Lind...
Kibler...                         Central City...
Shibley...                        Mill Creek...
Rye Hill...                       Ursula...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 14 and 18.
 Interstate 540 between mile markers 2 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3521 9441 3528 9444 3532 9443 3540 9443
      3552 9413 3527 9402
TIME...MOT...LOC 1912Z 251DEG 11KT 3533 9436
Local storm report, Jun 5, 2:11 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
311 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     FLASH FLOOD      FORT SMITH              35.39N 94.40W
06/05/2019                   SEBASTIAN          AR   PUBLIC

            HIGH WATER REPORTED ON S. 28TH ST. NEAR HIGHWAY 71 S AND
            ON HIGHWAY 271 NEAR TEXAS ROAD.

&&

NMM
Local storm report, Jun 5, 2:27 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
327 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FLASH FLOOD      FORT SMITH              35.39N 94.40W
06/05/2019                   SEBASTIAN          AR   BROADCAST MEDIA

            WATER RESCUE HIGHWAY 271 S IN THE VICINITY OF JENNY LIND
            AND CAVANAUGH...SOUTH FORT SMITH. CARS STALLED IN HIGH
            WATER ON HOLLY AVE.

&&

NMM
Local storm report, Jun 5, 2:37 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
337 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FLASH FLOOD      VAN BUREN               35.44N 94.35W
06/05/2019                   CRAWFORD           AR   BROADCAST MEDIA

            WATER OVER SANDSTONE DRIVE.

&&

NMM

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Le Flore

When
June 5, 2:50 PM CST
Where
Le Flore County, 1.35 mi ESE of Braden to 1.03 mi ESE of Braden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.269, -94.480

Portions of Pocola Boulevard were flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837305.